Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 30, NWS Milwaukee, WI

May 20, 2004Green County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at May 20, 2004, 6:02 PM CDT for Green County, Wisconsin. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2004, 6:02 PM CDT (23:02 UTC)
Expired
May 20, 2004, 6:45 PM CDT
In force
43 min
Issued by
NWS Milwaukee, WI
Area
Counties, with a storm outline in the text

County Green County, WI

The radar

The Milwaukee radar (KMKX), 101 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 20, 3:35 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.0 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2004-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1924 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2004-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 209 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1924 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
689 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
209 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
1.6
Supercell composite
9.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

009 
WUUS53 KMKX 202302
SVRMKX
WIC045-202345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
601 PM CDT THU MAY 20 2004

THE NATIONAL WEATHER SERVICE IN MILWAUKEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREEN COUNTY IN SOUTH CENTRAL WISCONSIN

* UNTIL 645 PM CDT

* AT 601 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS LOCATED 8 MILES SOUTH OF MONROE...MOVING EAST
  AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MONROE BY 605 PM CDT.
  BRODHEAD BY 640 PM CDT.

IF YOU ARE IN THE PATH OF THIS LINE OF STORMS...LARGE HAIL...AND 
DEADLY LIGHTNING. SEEK SHELTER IMMEDIATELY

LAT...LON 4257 8983 4239 8980 4246 8938 4268 8938

$$

REM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 2:00 PM CDT, 4 hours 2 minutes earlier.

Area forecast discussion, May 20, 2:00 PM CDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
200 PM CDT THU MAY 20 2004

.DISCUSSION...FORECAST FOCUS ON POTENTIAL HEAVY RAINFALL AND
SEVERE WEATHER EVENT THROUGH THE WEEKEND...MAIN CHALLENGE IS TIMING.

SOUTHERN WISCONSIN WILL REMAIN UNDER FAST MOVING WEST-SOUTHWESTERLY
FLOW THROUGH THE WEEKEND WITH EMBEDDED SHORT WAVES ROTATING THROUGH
THE WESTERN GREAT LAKES. WEAK COLD FRONT THURSDAY AFTERNOON MOVING
SOUTHEAST WILL SLOW AND BECOME STATIONARY ALONG THE WISCONSIN-
ILLINOIS THIS EVENING. THE POSITIONING OF THIS FRONT WITH STRONG
UPPER JET TO THE NORTH AND NORTHEAST/UPPER DIVERGENCE...COPIOUS
MOISTURE AND INSTABILITY...LOW LEVEL JET OF 50+ KNOTS NOSING INTO
FRONT/LOW LEVEL CONVERGENCE...ALL INGREDIENTS IN PLACE FOR LONG
LASTING HEAVY RAINFALL AND/OR SEVERE WEATHER SCENARIO THROUGH
SUNDAY.

BUT PROBLEM WILL BE TIMING OF SYNOPTIC/MESOSCALE FEATURES...SO HARD
TO PIN DOWN BOTH THE SPATIAL AND TEMPORAL EXTENT OF RAINFALL AND
SEVERE WEATHER. BEST INFORMATION POINTS TOWARDS FRIDAY AFTERNOON AND
NIGHT AND AGAIN SATURDAY NIGHT AND EARLY SUNDAY...ALL DEPENDENT ON
FRONTAL POSITION AND TIMING/STRENGTH OF LOW LEVEL JET.

GENERALLY FOLLOWED DGEX DAYS 4-7 AND MIX OF GFS/ETA FOR DAYS 1-3.

&&

.MKX...WATCHES/WARNINGS/ADVISORIES...NONE.

EISE
Hazardous weather outlook, May 20, 8:30 AM CDT, 9 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
830 AM CDT THU MAY 20 2004

WIZ046-047-051-052-056>060-062>072-211027-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
830 AM CDT THU MAY 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS ALL OF SOUTHERN WISCONSIN. DAMAGING THUNDERSTORM
WINDS...LARGE HAIL AND LOCALLY HEAVY RAIN ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY AND AGAIN
SATURDAY. DAMAGING THUNDERSTORM WINDS...LARGE HAIL AND LOCALLY HEAVY
RAIN ARE POSSIBLE. THE ATMOSPHERE WILL BE VERY MOIST AND UNSTABLE.
LOCALLY HEAVY RAIN FALLING OVER SATURATED GROUND WILL LEAD TO
POTENTIAL FLOODING CONDITIONS.

THERE WILL BE A CHANCE OF THUNDERSTORMS SUNDAY AND SUNDAY NIGHT...AND
AGAIN TUESDAY AND TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUPS WILL LIKELY BE NEEDED THIS AFTERNOON AND
TONIGHT.

EISE

In the hours before

Special weather statement, May 20, 4:13 PM CDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
413 PM CDT THU MAY 20 2004

WIZ046-047-051-052-056>060-062>072-202205-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
413 PM CDT THU MAY 20 2004

...SEVERE THUNDERSTORM WATCH FAR SOUTHERN WISCONSIN UNTIL 10 PM
CDT...

STRONG THUNDERSTORMS WERE DEVELOPING ALONG A LINE STRETCHING FROM
CENTRAL MILWAUKEE COUNTY...WEST THROUGH WAUKESHA AND SOUTHERN
JEFFERSON COUNTY.  THESE STORMS WERE MOVING EAST AT 30 MPH. PEOPLE IN
THE CITIES OF MILWAUKEE...WALES...HEBRON...PALMYRA AND POINTS EAST
AND SOUTHEAST SHOULD PREPARE FOR THE POTENTIAL OF BRIEF VERY HEAVY
RAIN AND POSSIBLE HAIL.

THUNDERSTORM ACTIVITY ACROSS SOUTHERN WISCONSIN IS EXPECTED TO
INCREASE LATE THIS AFTERNOON AND INTO THE EVENING.

PEOPLE IN FAR SOUTHERN WISCONSIN ARE URGED TO PREPARE FOR RAPIDLY
CHANGING CONDITIONS AND STAY TUNED FOR LATER UPDATES.

DAVIS
Special weather statement, May 20, 4:29 PM CDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
429 PM CDT THU MAY 20 2004

WIZ046-047-051-052-056>060-062>072-202224-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
429 PM CDT THU MAY 20 2004

...SEVERE THUNDERSTORM WATCH FAR SOUTHERN WISCONSIN UNTIL 10 PM
CDT...

STRONG THUNDERSTORMS STRETCHING IN A NARROW LINE FROM
MILWAUKEE...WEST THROUGH WALES TO JUST EAST OF FORT ATKINSON WERE
MOVING EAST AT 30 MPH. PEOPLE IN THE CITIES OF WEST ALLIS...NEW
BERLIN AND NORTH PRAIRIE SHOULD BE PREPARED FOR A BRIEF PERIOD OF
TORRENTIAL RAINFALL AND POSSIBLE HAIL. SOME PONDING OF WATER ON ROADS
AND IN LOW LYING AREAS IS POSSIBLE. DRIVE WITH CAUTION AND DONT
PROCEED THROUGH WATER OF AN UNKNOWN DEPTH.

THUNDERSTORM ACTIVITY ACROSS SOUTHERN WISCONSIN IS EXPECTED TO
INCREASE LATE THIS AFTERNOON AND INTO THE EVENING.

PEOPLE IN FAR SOUTHERN WISCONSIN ARE URGED TO PREPARE FOR RAPIDLY
CHANGING CONDITIONS AND STAY TUNED FOR LATER UPDATES.

DAVIS
Special weather statement, May 20, 4:52 PM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
452 PM CDT THU MAY 20 2004

WIZ046-047-051-052-056>060-062>072-202252-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
452 PM CDT THU MAY 20 2004

...SEVERE THUNDERSTORM WATCH FAR SOUTHERN WISCONSIN UNTIL 10 PM
CDT...

A CLUSTER OF THUNDERSTORMS COVERING MUCH OF WAUKESHA...MILWAUKEE AND
EASTERN RACINE COUNTY WILL CONTINUE MOVING EAST AT 30 MPH. THE AREA
FROM NORTH PRAIRIE TO DELAFIELD...EAST TO FOX POINT AND RACINE CAN
EXPECT THUNDERSTORMS PRODUCING A BRIEF PERIOD OF TORRENTIAL
RAIN...DANGEROUS LIGHTNING AND POSSIBLY SOME HAIL.

SOME PONDING OF WATER ON ROADS AND IN LOW LYING AREAS IS POSSIBLE.
DRIVE WITH CAUTION AND DONT PROCEED THROUGH WATER OF AN UNKNOWN
DEPTH.

PEOPLE IN FAR SOUTHERN WISCONSIN ARE URGED TO BE PREPARED FOR RAPIDLY
CHANGING CONDITIONS AND STAY TUNED FOR LATER UPDATES.

DAVIS
Special weather statement, May 20, 5:22 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
522 PM CDT THU MAY 20 2004

WIZ046-047-051-052-056>060-062>072-202301-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
522 PM CDT THU MAY 20 2004

...SEVERE THUNDERSTORM WATCH FAR SOUTHERN WISCONSIN UNTIL 10 PM
CDT...

THUNDERSTORMS WILL EXIT EASTERN WAUKESHA COUNTY BY 545 PM AND
CONTINUE A BIT LONGER ACROSS MILWAUKEE COUNTY. THE STORMS ARE MOVING
EAST AT 30 MPH AND WILL AFFECT THE CITIES OF
BROOKFIELD...GLENDALE...MILWAUKEE AND OAK CREEK THROUGH 6 PM. NO
SEVERE WEATHER HAS BEEN REPORTED. BE PREPARED FOR A BRIEF PERIOD OF
HEAVY RAIN AND POSSIBLE HAIL. SOME PONDING OF WATER ON ROADS AND IN
LOW LYING AREAS IS POSSIBLE. DRIVE WITH CAUTION AND DONT PROCEED
THROUGH WATER OF AN UNKNOWN DEPTH.

ELSEWHERE ACROSS SOUTHERN WISCONSIN...SKIES WERE GENERALLY QUIET.
THERE WERE SOME LIGHTER SHOWERS MOVING EAST ACROSS IOWA AND DANE
COUNTIES.

DAVIS
Special weather statement, May 20, 5:48 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
548 PM CDT THU MAY 20 2004

WIZ046-047-051-052-056>060-062>072-202324-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
548 PM CDT THU MAY 20 2004

...SEVERE THUNDERSTORM WATCH FAR SOUTHERN WISCONSIN UNTIL 10 PM
CDT...

ALL THE THUNDERSTORMS HAVE EXITED SOUTHERN WISCONSIN. THE STRONG
STORMS THAT WERE OVER MILWAUKEE...WAUKESHA AND RACINE COUNTIES
EARLIER HAVE NOW MOVED OUT OVER LAKE MICHIGAN. FOR NOW...THE SEVERE
THUNDERSTORM WATCH WILL CONTINUE...AT LEAST UNTIL WE ARE CERTAIN THE
THREAT FOR SEVERE THUNDERSTORM DEVELOPMENT HAS ENDED.

MORE STORMS WERE TRYING TO INTENSIFY NEAR THE ILLINOIS AND WISCONSIN
BORDER BY LAFAYETTE AND GREEN COUNTIES. THESE STORMS ARE MOVING EAST
AT 30 MPH.

REMAIN ALERT FOR CHANGEABLE WEATHER THIS EVENING.

DAVIS

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 3:50 AM CDTSevere Thunderstorm WarningMKXSheboygan25 min
May 20, 3:56 AM CDTSpecial Marine WarningMKX64 min
May 20, 3:56 AM CDTSpecial Marine WarningMKX64 min
May 20, 6:57 PM CDTSevere Thunderstorm WarningMKXKenosha, Racine, Walworth63 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.